AFTER having been discharged from the hospital, the first recorded patient who suffered from E-cigarette or Vape-Associated Lung Injury (Evali) will be under close monitoring by the Department of Health (DOH).
DOH 7 Regional Director Jaime Bernadas said the 16-year-old girl who was confined at the Mendero Medical Center in Consolacion will also continue to be checked by her doctors.
He said they were not aware of the girl’s condition since her doctor reported the case directly to the DOH central office.
The doctor first informed the DOH’s Disease Prevention and Control Bureau about the Evali case, that is why the first confirmed case was reported by national media.
“There were initial findings that were submitted by the attending physician to Director Arevalo (Napoleon),” said Bernadas, referring to the director of the DOH Disease Prevention and Control Bureau.
Bernadas said they were instructed by the central office to follow up the patient, who was discharged on her sixth day at the hospital.
The patient started using e-cigarettes with flavored e-liquid daily in March 2019 for three to four months before shifting to combustible cigarettes.
Two weeks prior to admission, the patient had non-productive cough. Hour before she was taken to the hospital, she had sudden onset of difficulty of breathing and was rushed to the emergency room, where she was assessed to be in respiratory distress.
The patient was referred to a private pediatric pulmonologist in the Visayas, who then advised transfer to the ICU for close monitoring. The girl was later transferred to a regular ward and discharged on the sixth day with a diagnosis of Evali.
Bernadas said the DOH will conduct confirmatory tests to validate the results of the initial tests on the girl.
“We will be doing further examination but this is reported by central office as e-cigarette related. This is based on the historical report of the attending physician,” he said.
Bernadas said e-cigarettes or vape have the same harmful effects as regular cigarettes since the vape has chemincal components that cause lung injury. (HBL, LRC)